Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 29, 2022, 4:05 PM MDT for Lea County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2022, 4:05 PM MDT (22:05 UTC)
- Expired
- Aug 29, 2022, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097
WUUS54 KMAF 292205
SVRMAF
NMC025-292300-
/O.NEW.KMAF.SV.W.0166.220829T2205Z-220829T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
405 PM MDT Mon Aug 29 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Lea County in southeastern New Mexico...
* Until 500 PM MDT.
* At 405 PM MDT, a severe thunderstorm was located near Maljamar, or
18 miles west of Lovington, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3292 10375 3293 10354 3257 10345 3255 10377
TIME...MOT...LOC 2205Z 355DEG 12KT 3286 10364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
100
WWUS54 KMAF 292226
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
426 PM MDT Mon Aug 29 2022
NMC025-292300-
/O.CON.KMAF.SV.W.0166.000000T0000Z-220829T2300Z/
Lea NM-
426 PM MDT Mon Aug 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL LEA COUNTY...
At 425 PM MDT, a severe thunderstorm was located 8 miles southeast of
Maljamar, or 19 miles southwest of Lovington, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 10374 3287 10354 3264 10350 3263 10376
TIME...MOT...LOC 2225Z 355DEG 12KT 3279 10363
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:36 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 1:36 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
236 PM CDT Mon Aug 29 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 218 PM CDT Mon Aug 29 2022
Current radar shows scattered showers and thunderstorms developing
in the Davis Mountains and other higher elevations west of the Pecos
River. This convection is driven by abundant low level moisture and
afternoon heating. More activity is expected to develop later this
evening in eastern New Mexico and the South Plains and push south
into the Permian Basin and Big Bend tonight into tomorrow. The
storms tonight will be caused by the combination of a developing
upper low pressure system combined with the arrival of a cold front
greatly destabilizing the atmosphere. A large portion of the area
should see rainfall amounts of up to one half inch with isolated
locations of one to three inches possible. Twelve months of near
record drought is hard to overcome so the ground can still take some
rainfall, however recent rains have been impressive so the threat
for flash flooding exists and a Flash Flood Watch remains in effect.
Cannot rule out a few storms becoming marginally severe with
strong winds being a threat though the biggest concern should be
on flooding.
Cooler air moves in behind the cold front tomorrow and will be felt
with highs struggling to reach the lower 80s. The cooler air should
stabilize the lower levels of the atmosphere and reduce the
convection some, though with the upper level low still lingering
over the area there will still be enough instability to maintain the
rain and flood threat. Tuesday night the rain intensity will
diminish over the Permian Basin and the heavy rain focus will shift
to Davis Mountains and Big Bend where northeasterly flow behind the
cold front will favor orographic lift.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 218 PM CDT Mon Aug 29 2022
Wednesday will continue the chance for heavy rainfall and
localized flooding, although the rain chances will slowly fade
from northeast to southwest during the afternoon and evening as
the inverted trough axis pulls west-southwestward. The area of
interest for long duration rainfall will lie over SW TX with
precip maxima depicted over the high terrain across the Davis
Mtns to the NW up to the Guadalupe's. The key component will be
the prolonged ENE flow providing an upslope component to the
aforementioned area. This is where the risk of another 0.5-1" of
rainfall will be prominent for Wednesday with the rest of the
region seeing numerous showers/storms pressing westward in the
flow. Additional 0.1-0.5" of precipitation is possible in any area
impacted by multiple convective cells. Highs for Wednesday will
remain below normal thanks to prolonged cloud cover. Temps in the
70s and 80s will encompass the entire region.
Thursday and beyond maintains a non-zero chance for convection,
but the main event will be over as the inverted trough axis pivots
out to Chihuahua. A budding ridge across the Great Basin will
develop by the end of the week placing the entire region under the
southeast flank of the ridge axis. Southeast low-level flow will
keep the area under above-normal boundary layer saturation, which
should provide enough instability in the PM for some diurnally
driven shower/storm development. This is more climatological
comparatively, so the impacts will be what we normally expect
this time of year. Highs will rebound back to the mid-upper 80s,
but the long range is void of any truly hot weather. Lows will be
cool through the extended as well with temps in the 60s for many.
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Aug 29 2022
Current pleasant conditions across the area will continue for
several hours before afternoon heating causes showers and storms
to develop again. Confidence is highest at CNM/HOB where TEMPO TS
has been put in the TAFs around 00Z. Only SHRA is mentioned at
other sites but this is only due to the onset being later causing
a greater uncertainty in timing. All TAF sites will probably see
TS before 12Z so expect it with future TAF issuances. A cold front
will shift winds around from the north after 06Z and MVFR CIGs are
expected to develop behind it affecting at least MAF and could
extend farther west as well.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 85 69 85 / 70 80 60 60
Carlsbad 66 83 66 80 / 70 80 70 70
Dryden 72 85 70 83 / 40 80 70 80
Fort Stockton 67 80 67 80 / 60 80 70 80
Guadalupe Pass 61 74 61 72 / 40 70 60 70
Hobbs 65 82 66 81 / 80 80 60 60
Marfa 61 77 61 75 / 60 80 70 80
Midland Intl Airport 68 83 69 82 / 70 80 70 70
Odessa 69 82 69 82 / 70 80 70 70
Wink 68 83 68 82 / 70 80 70 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...Flood Watch through Tuesday evening for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...10
LONG TERM....87
AVIATION...10Hazardous weather outlook, Aug 29, 12:45 PM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Mon Aug 29 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Mon Aug 29 2022 /1245 PM MDT Mon Aug 29 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and evening, across much of the region. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and heavy rainfall. A Flash Flood Watch is in effect for the entire area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms and heavy rainfall are possible Tuesday through Friday. Widespread rainfall will occur on Tuesday with a heightened chance of flash flooding due to persistent rainfall. A Flash Flood Watch is in effect through Tuesday for the entire area until Tuesday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 29, 1:44 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
244 PM CDT Mon Aug 29 2022
TXZ277>279-292030-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
244 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northwestern
Brewster County through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3034 10379 3048 10355 3035 10316 3005 10366
TIME...MOT...LOC 1944Z 303DEG 7KT 3032 10363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 29, 1:45 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
245 PM CDT Mon Aug 29 2022
TXZ276-277-292030-
Marfa Plateau TX-Davis Mountains TX-
245 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern
Presidio County through 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marfa Municipal Airport, or near Marfa, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marfa and Marfa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3047 10423 3036 10387 3013 10391 3027 10428
3028 10429 3027 10429 3030 10437 3031 10436
3032 10436 3031 10437 3031 10438 3030 10438
3031 10440
TIME...MOT...LOC 1945Z 036DEG 9KT 3035 10400
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 29, 2:37 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Mon Aug 29 2022
TXZ271>273-292115-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
337 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northwestern
Culberson County through 415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Pine Springs, moving west at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guadalupe Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3187 10477 3181 10473 3179 10471 3173 10470
3164 10465 3157 10491 3187 10492
TIME...MOT...LOC 2036Z 070DEG 14KT 3173 10482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 29, 2:43 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Mon Aug 29 2022
TXZ272>274-278-292130-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Davis Mountains Foothills TX-
343 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of west central Reeves,
northern Jeff Davis and east central Culberson Counties through 430
PM CDT...
At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kent to near Plateau.
Movement was south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kent and Plateau.
This includes the following highways...
Interstate 10 between mile markers 152 and 191.
Interstate 20 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3107 10391 3099 10466 3117 10461 3138 10404
TIME...MOT...LOC 2043Z 359DEG 5KT 3119 10405 3111 10451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 29, 2:47 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
247 PM MDT Mon Aug 29 2022
NMZ029-033-034-292130-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
247 PM MDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of central Lea County
through 330 PM MDT...
At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Caprock to 13 miles
northeast of Maljamar to 20 miles west of Eunice Airport. Movement
was east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington, Tatum, McDonald, Crossroads and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 10327 3241 10371 3297 10373 3357 10370
3357 10327
TIME...MOT...LOC 2047Z 268DEG 8KT 3353 10360 3298 10359 3250 10359
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 29, 3:53 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT Mon Aug 29 2022
NMZ029-033-034-292300-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
353 PM MDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of central Lea County
through 500 PM MDT...
At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of McDonald to 20 miles southwest
of Eunice Airport. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Lovington, Eunice, Tatum, Monument, Humble City, Eunice
Airport, McDonald, Gladiola, Tatum Airport, Lea County Regional
Airport, Industrial Airpark and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 10315 3215 10314 3225 10371 3326 10373
TIME...MOT...LOC 2153Z 265DEG 18KT 3319 10358 3234 10356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
16The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:04 AM MDT | Flood Watch | MAF | Eddy, Lea | 31 hr |
| Aug 29, 2:47 PM MDT | Special Weather Statement | MAF | Lea | 43 min |
| Aug 29, 3:18 PM MDT | Areal Flood Advisory | MAF | Lea | 117 min |
| Aug 29, 3:53 PM MDT | Special Weather Statement | MAF | Lea | 67 min |
| Aug 29, 4:07 PM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Aug 29, 5:08 PM MDT | Areal Flood Advisory | MAF | Lea | 112 min |
| Aug 29, 5:13 PM MDT | Special Weather Statement | MAF | Lea | 32 min |
| Aug 29, 5:19 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 116 min |
| Aug 29, 5:34 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 56 min |
| Aug 29, 5:43 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
| Aug 29, 5:58 PM MDT | Flash Flood Warning | MAF | Eddy | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.